North Carolina, 2012

Flash Flooding and Damaging Winds in North Carolina, September 8, 2012

September 8, 2012 · NWS RAH · 7 events in 6 counties and zones

A band of thunderstorms developed ahead of a cold front and produced scattered thunderstorm wind damage and isolated urban flooding from heavy rainfall of 1 to 2 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A band of thunderstorms developed ahead of a cold front and produced scattered thunderstorm wind damage and isolated urban flooding from heavy rainfall of 1 to 2 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Sep 8, 1:46 PM EST, 4 minutes earlier.

Area forecast discussion, Sep 8, 1:46 PM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
246 PM EDT SAT SEP 8 2012

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE EAST ACROSS CENTRAL NORTH CAROLINA
THIS AFTERNOON AND EVENING. MUCH COOLER AND DRIER CONDITIONS WILL
PREVAIL IN THE WAKE OF THE FRONT SUNDAY THROUGH EARLY NEXT WEEK AS
HIGH PRESSURE BUILDS INTO THE REGION.

&&

.NEAR TERM /LATE AFTERNOON THROUGH TONIGHT/...
AS OF 250 PM SATURDAY...

HEATING OF MOIST AIR MASS HAS RESULTED IN MODERATE INSTABILITY WITH
SBCAPE VALUES IN THE 3000-3500 J/KG RANGE AND MLCAPE 100-1500 J/KG.
BULK SHEAR REMAINS WEAK...MAINLY LESS THAN 20 KTS...EXCEPT OVER THE
FAR NW-NORTHERN SECTIONS WHERE 25KTS OF SHEAR OBSERVED. APPROACH OF
A MID LEVEL TROUGH AND ATTENDANT SURFACE FRONT HAS HELPED TO SPARK A
BROKEN LINE OF CONVECTION IN THE HIGHER TERRAIN OF WESTERN NC. AS
THESE STORMS ENTER THE WESTERN PIEDMONT WHERE THE MODERATELY
UNSTABLE AIR MASS RESIDES...EXPECT TO SEE STORMS INCREASE IN
INTENSITY...WITH SCATTERED SEVERE STORMS PROBABLE. AXIS OF DOWNDRAFT
CAPE 1000-1200 J/KG EXTENDS N-S ACROSS CENTRAL NC. SINCE SHEAR IS
MARGINAL TO WEAK...EXPECT MAIN SEVERE WEATHER HAZARD TO BE DAMAGING
WINDS AND LESS SO TORNADO. ANY STORMS WITH SUSTAINED UPDRAFTS AND
EXHIBIT SOME ROTATION MAY ALSO PRODUCE LARGE HAIL (QUARTERS TO PING
PONG BALL SIZE).

TIMING STILL LOOKS ON TRACK WITH BULK OF CONVECTION OCCURRING IN THE
WESTERN PIEDMONT THROUGH 7-8 PM...AND ACROSS THE EASTERN
PIEDMONT-SANDHILLS AND COASTAL PLAIN 4 PM -10 PM.

SURFACE COLD FRONT PROJECTED TO ENTER THE WESTERN COUNTIES BETWEEN
8  PM AND 11 PM...AND EXIT THE COASTAL PLAIN AFTER 2 AM. RH CROSS
SECTIONS SUGGEST CLOUDS STICK AROUND FOR A GOOD PART OF THE
NIGHT...WITH CLEARING SKIES PROBABLE IN THE NW PIEDMONT PRIOR TO
DAYBREAK. ALSO...LOW LEVEL WIND FIELD MAINLY NW THROUGH 12Z. THIS
TYPE OF FLOW USUALLY OFFSETS INITIAL COLD AIR SURGE. WITH CLOUDS
STICKING AROUND LONGER THAN EARLIER THINKING AND LOW LEVEL CAA
LIKELY NOT COMMENCING UNTIL CLOSER TO DAYBREAK...HAVE RAISED MIN
TEMPS UP A COUPLE OF DEGREES FROM PREVIOUS FORECAST. MIN TEMPS
LOWER-MID 60S NW TO AROUND 70 SE.

&&

.SHORT TERM /SUNDAY AND SUNDAY NIGHT/...
AS OF 246 PM SUNDAY...

INITIAL MID LEVEL TROUGH AND SURFACE FRONT WILL EXIT THE REGION
EARLY SUNDAY. NW FLOW AND SUBSIDENCE IN THE WAKE OF THE TROUGH WILL
LEAD TO A DECREASE IN CLOUDINESS DURING THE MORNING HOURS. EXPECT
MOST LOCALES TO HAVE SUNNY SKIES BY EARLY AFTERNOON. LOW LEVEL FLOW
BECOMES MORE NLY...ADVECTING COOLER AIR MASS INTO THE REGION. EXPECT
TEMPS TO EXPERIENCE A SLIGHTLY BELOW NORMAL DIURNAL TEMP RANGE DUE
TO THIS COLD AIR ADVECTION. AFTERNOON TEMPS IN THE 70S TO NEAR 80
NORTH TO THE LOWER 80S SOUTH APPEAR ON TARGET AT THIS TIME.

A SECONDARY MID LEVEL TROUGH AND ATTENDANT SURFACE BOUNDARY WILL
SWEEP ACROSS THE REGION LATE SUNDAY AND SUNDAY EVENING. THIS FEATURE
MAY BE ACCOMPANIED BY A THIN BAND OF MID LEVEL CLOUDS. NLY FLOW WILL
CONTINUE TO ADVECT COOLER AIR INTO THE REGION AS THE 805MB THERMAL
TROUGH IS PROJECTED TO BUILD DOWN INTO OUR REGION SUNDAY NIGHT. MIN
TEMPS IN THE MID 50S NORTH TO UPPER 50S/NEAR 60 SOUTH.
&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
AS OF 110 PM SATURDAY...

FOR THE PERIOD MONDAY THROUGH TUESDAY...THE TROUGH AXIS ALOFT...
WITH THE JET AXIS...MOVES EAST MONDAY...AND DESPITE A MID-LEVEL
SHORTWAVE FORECAST TO MOVE INTO CENTRAL NORTH CAROLINA MONDAY
NIGHT...THE OVERALL AIR MASS IS DRY. PRECIPITABLE WATER VALUES ARE
FORECAST TO FALL TO AROUND 0.75 INCH THROUGHOUT CENTRAL NORTH
CAROLINA BY EARLY MONDAY...REMAINING THERE THROUGH TUESDAY. THE GFS
IS DRIER AROUND 850MB THAN THE NAM...WHICH FORECASTS SOME LINGERING
850MB THETA-E IN THE WESTERN PIEDMONT MONDAY AND ACROSS AREAS SOUTH
OF U.S. 64 TUESDAY...AND IF THE NAM VERIFIES...THERE WILL BE THE
POTENTIAL FOR SCATTERED TO POSSIBLY BRIEFLY BROKEN HIGH-BASED
CUMULUS IN THOSE AREAS DURING THE VERY LATE MORNING INTO THE
AFTERNOON. THE SURFACE GRADIENT IS MODEST ESPECIALLY ACROSS AREAS
EAST OF U.S. 1 MONDAY MORNING...AND BASED ON THE AVAILABLE WIND
ABOVE THE INVERSION MONDAY MORNING ON BUFR SOUNDINGS...THERE SHOULD
BE A FEW WIND GUSTS IN THE MID TO UPPER TEENS KNOTS FROM MID-MORNING
INTO EARLY AFTERNOON. THE SAME BASIC PATTERN SHOULD EXIST TUESDAY
MORNING...BUT WITH THE SPEEDS TWO OR THREE KNOTS LESS AS THE MORNING
GRADIENT IS NOT SO TIGHT AND 925MB WINDS DECREASE SLIGHTLY AT THAT
TIME COMPARED TO EARLY MONDAY. 1000-850MB THICKNESSES SUGGEST HIGHS
A SHADE UNDER MOS GUIDANCE FOR MONDAY AND TUESDAY...AND THE OVERALL
TREND OVER THE LAST SEVERAL MODEL RUNS HAS BEEN COOLER. ONLY WENT
ABOUT A DEGREE OR SO COOLER...THOUGH...DUE TO EXPECTED SUN EVEN IF
SOME CU DEVELOPS. OVERNIGHT LOWS MONDAY NIGHT SHOULD BE MOSTLY IN
THE LOWER TO MID 50S...STAYING ABOVE THE VERY COOL MET MOS MIN AT
KRWI FOR NOW DUE TO THE GRADIENT MONDAY NIGHT. AREAS TOWARD KLHZ AND
KHNZ...THOUGH...COULD SEE LOWS CLOSER TO 50.

FOR THE PERIOD TUESDAY NIGHT THROUGH SATURDAY...LONG-TERM GUIDANCE
CONTINUES GRADUALLY BUILDING HEIGHTS ALOFT OVER CENTRAL NORTH
CAROLINA DURING THE MIDDLE AND THE END THE OF WEEK...EVENTUALLY
SLIDING THE RIDGE AXIS ALOFT EAST BY SATURDAY. SURFACE RIDGING WILL
PERSIST OVER THE GULF COAST FOR MUCH OF THIS PERIOD...AND A DRY
NORTHWEST FLOW ALOFT WILL CONTINUE TO KEEP CHANCES FOR ANY RAIN
MINIMAL INTO FRIDAY. AS THE RIDGE AXIS MOVES EAST...SOUTHWEST FLOW
ALOFT SHOULD INCREASE OVERALL MOISTURE SOME...BUT DEGREE OF RETURN
OF MUCH HIGHER SURFACE DEW POINTS MAY BE LIMITED BY CONTINUED
SURFACE RIDGING ALONG THE GULF COAST. THE GFS FORECASTS MORE OF A
WEAK SURFACE TROUGH DEVELOPING OVER CENTRAL NORTH CAROLINA SATURDAY
WHICH MAY END UP INITIALLY BEING LARGELY DRY...WHILE THE ECMWF
FORECASTS MORE OF AN INVERTED SURFACE TROUGH WITH AN ATLANTIC
FETCH...THE RESULT BEING THE POTENTIAL FOR A SHOWER OR THUNDERSTORM
MAINLY TOWARD THE COASTAL PLAIN. FOR NOW...WILL KEEP THE FORECAST
DRY...SHOWING AN INCREASE IN CHANCES FOR PRECIPITATION TO JUST BELOW
SLIGHT CHANCE BY SATURDAY. CAN ENVISION SUBSEQUENT FORECASTS
INTRODUCING SMALL CHANCES FOR A SHOWER OR THUNDERSTORM FOR SATURDAY
DEPENDING ON GUIDANCE EVOLUTION WITH THE AVAILABLE LOW-LEVEL
MOISTURE...BUT AT THIS POINT IT APPEARS AT LEAST SLIGHT CHANCES FOR
A SHOWER OR THUNDERSTORM WILL OCCUR JUST AFTER THIS LONG-TERM PERIOD
IN A PERSISTENT SOUTHWEST FLOW ALOFT...WITH AT LEAST WEAK MID-LEVEL
VORTICITY ADVECTING THROUGH AS OVERALL MOISTURE GRADUALLY INCREASES.
WILL NOTE THAT THE GFS MOS ENSEMBLE GUIDANCE FOR RAIN CHANCES IS
VIRTUALLY ALL BELOW CLIMATOLOGY THROUGH FRIDAY...RISING ABOVE
CLIMATOLOGY BY SATURDAY. THIS TREND IS IDENTICAL TO THE GUIDANCE ON
FRIDAY...WHEN ALL MEMBERS WERE BELOW CLIMATOLOGY EXCEPT ON FRIDAY...
WHICH WAS THEN THE LAST DAY. HIGHS AND LOWS SLOWLY RISE BACK ABOVE
NORMAL BY THE END OF THE WEEK. THE COOLEST NIGHT SHOULD BE TUESDAY
NIGHT...WITH THE CENTER OF HIGH PRESSURE BASICALLY DIRECTLY OVERHEAD
IN COMBINATION WITH THE COOLEST 1000-500MB THICKNESSES. HAVE PUSHED
LOWS TO AROUND 50 IN MANY AREAS NORTHEAST OF THE TRIANGLE THAT
NIGHT...AND FOR A COUPLE OF TYPICALLY COOLER LOCATIONS...THAT MAY
END UP BEING A DEGREE OR TWO TOO WARM.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
AS OF 1158 AM SATURDAY...

MORNING STRATUS AND FOG HAS LIFTED INTO A SCATTERED-BROKEN CUMULUS
FIELD WITH BASES ON THE LOW END OF VFR CRITERIA. AN APPROACHING COLD
FRONT WILL TRIGGER BANDS OF SHOWERS AND THUNDERSTORMS ACROSS CENTRAL
NC FROM MID AFTERNOON INTO THE EVENING HOURS. THE CONVECTION IS
EXPECTED TO MOST NUMEROUS IN THE WEST INCLUDING THE TRIAD TERMINALS
BETWEEN 2 PM AND 8 PM...AND IN THE EAST BETWEEN 4 PM AND 10 PM. IN
VICINITY OF THE SHOWERS AND STORMS EXPECT MVFR CONDITIONS WITH BRIEF
INSTANCES OF IFR VISIBILITY NEAR THE HEAVIER SHOWERS. THE STRONGER
STORMS WILL PRODUCE WIND GUSTS 30-40KTS.

THE COLD FRONT WILL TRAVERSE CENTRAL NC LATE TONIGHT...EXITING THE
REGION WELL AFTER MIDNIGHT. EXPECT N-NE FLOW BEHIND THE FRONT WITH
WIND SPEEDS LESS THAN 10KTS. THERE MAY BE A PERIOD LATE TONIGHT OF
MVFR CEILINGS BEHIND THE FRONT WITH BASES 1000-2000FT. THESE
CLOUDS ARE EXPECTED TO DEPART AROUND DAYBREAK WITH ALL TERMINAL
SITES EXPERIENCING VFR CONDITIONS BY MID MORNING SUNDAY.

HIGH PRESSURE WILL BUILD INTO OUR REGION FROM THE NORTHWEST SUNDAY
AND MONDAY THEN LINGER OVERHEAD THROUGH THE BULK OF NEXT WEEK. THIS
WEATHER SYSTEM WILL CAUSE A PROLONGED PERIOD OF VFR
CONDITIONS.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...RTE
NEAR TERM...WSS
SHORT TERM...WSS
LONG TERM...DJF
AVIATION...WSS
Hazardous weather outlook, Sep 8, 12:51 PM EST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
151 PM EDT SAT SEP 8 2012

NCZ007>011-021>028-038>043-073>078-083>086-088-089-090930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
151 PM EDT SAT SEP 8 2012

...SEVERE THUNDERSTORM WATCH 638 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

A COLD FRONT WILL APPROACH FROM THE NORTHWEST THIS AFTERNOON AND
CROSS CENTRAL NC THIS EVENING. SCATTERED TO NUMEROUS THUNDERSTORMS
WILL DEVELOP ALONG AND AHEAD OF THE FRONT. SOME STORMS COULD
BECOME SEVERE...WITH A PRIMARY THREAT OF DAMAGING STRAIGHT LINE
WINDS...MAINLY BETWEEN 3 PM AND 10 PM. A LESSER THREAT OF LARGE
HAIL OR AN ISOLATED TORNADO WILL ALSO EXIST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED BETWEEN 2 PM AND
8 PM FOR THE TRIAD REGION...AND BETWEEN 4 PM AND 10 PM FOR THE
TRIANGLE AND FAYETTEVILLE AREAS. SPOTTERS SHOULD REPORT SEVERE
WEATHER AS SOON AS IT IS SAFE TO DO SO.

In the hours before

Special weather statement, Sep 8, 12:25 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
125 PM EDT SAT SEP 8 2012

NCZ021-022-038-039-081930-
FORSYTH-GUILFORD-DAVIDSON-RANDOLPH-
INCLUDING THE CITIES OF...WINSTON-SALEM...GREENSBORO...
HIGH POINT...LEXINGTON...ASHEBORO
125 PM EDT SAT SEP 8 2012

...THREAT FOR STRONG THUNDERSTORMS INCREASING ACROSS THE TRIAD...

SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS THE HIGHER TERRAIN
OF WESTERN NORTH CAROLINA. AS THESE STORMS MOVE EAST
NORTHEAST...THEY WILL ENCOUNTER A VERY MOIST AND UNSTABLE AIR
MASS. THIS WILL CAUSE A FEW OF THE STORMS TO BECOME STRONG TO
SEVERE AS THEY APPROACH THE TRIAD REGION. THE THREAT FOR STRONG
STORMS WILL INCREASE ACROSS THE TRIAD REGION BETWEEN 2 AND 4 PM.

PEOPLE WITH OUTDOOR PLANS OR ACTIVITIES NEED TO BE ALERT FOR
CHANGING SKY OR WEATHER CONDITIONS. AT THE FIRST SIGN OF IMPENDING
BAD WEATHER SUCH AS DARKENING SKIES OR DISTANT RUMBLE OF
THUNDER....HEAD FOR A SAFE SHELTER IMMEDIATELY.

The radar

The Roanoke radar (KFCX), 97 km away, was scanning. The volume nearest the first event began at 18:49 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Forsyth

When
September 8, 1:50 PM EST to 1:55 PM EST
Where
Forsyth County, 1.12 mi E of Oldtown to 1.49 mi SSE of Alspaugh
Measured
50 kt (58 mph) estimated gust
Property damage
$750
Reported by
Law Enforcement
Coordinates
36.150, -80.280

Trees and power-lines were blown down along the wind swath.

Thunderstorm Wind, Guilford

When
September 8, 2:29 PM EST to 2:50 PM EST
Where
Guilford County, 0.89 mi NE of Oak Ridge Arpt to 0.89 mi SW of Monticello
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.210, -79.990

Several trees were blown down along a wind swath, including down trees on NC Highway 68 near Haw River Road, Battleground Avenue, Air Harbor Road, Plainfield Road, and NC Highway 150 near Doggett Road. One tree fell onto a home in Browns Summit and trapped an elderly woman in her home. Her family reported she was uninjured.

Thunderstorm Wind, Durham

When
September 8, 4:45 PM EST
Where
Durham County, West Durham to 0.56 mi E of West Durham
Measured
50 kt (58 mph) estimated gust
Property damage
$750
Reported by
Fire Department/Rescue
Coordinates
36.000, -78.920

A couple of trees and power-lines were blown down along Duke Street, Broad Street and near Avondale and Interstate 85.

Thunderstorm Wind, Chatham

When
September 8, 5:50 PM EST to 5:57 PM EST
Where
Chatham County, 1.49 mi SSW of Goldston to 3.56 mi SE of Bynum
Measured
50 kt (58 mph) estimated gust
Property damage
$750
Reported by
Fire Department/Rescue
Coordinates
35.580, -79.340

A couple of trees were blown down with some trees down on power-lines.

Flash Flood, Wake

When
September 8, 6:45 PM EST to 8:59 PM EST
Where
Wake County, 0.9 mi SSE of College View to 0.69 mi E of Raleigh
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.769, -78.691

Several roads in the area were flooded, including Avent Ferry Road at Trailwood Road, Hillsborough Street near Chapel Hill Road, and Atlantic Avenue at Hodges Street.

Flash Flood, Wake

When
September 8, 6:45 PM EST to 8:59 PM EST
Where
Wake County, 2.57 mi S of Millbrook to 2.44 mi S of Millbrook
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.813, -78.620

Water across the roadway at Atlantic Avenue and Hodges Street.

Thunderstorm Wind, Johnston

When
September 8, 6:58 PM EST to 7:00 PM EST
Where
Johnston County, 1.68 mi W of Clayton Flowers Arpt to 0.69 mi N of Archers Lodge
Measured
50 kt (58 mph) estimated gust
Property damage
$750
Reported by
911 Call Center
Coordinates
35.650, -78.400

One tree was blown down on Castleberry Road near NC Highway 42. Another tree was reported down on some power-lines near Archer Lodge.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 412713, 412714, 412715, 412716, 412709, 412711, 412717.